Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 287, NWS Nashville, TN

July 19, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 19, 2012, 8:56 PM CDT for 4 counties in Tennessee. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 8:56 PM CDT (01:56 UTC)
Expired
Jul 19, 2012, 9:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 22 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:02 PM CDTTSTM WND DMG5 S Springfield, TN18 INCH DIAMETER TREE BLOWN DOWN SOUTH OF SPRINGFIELD
Jul 19, 9:18 PM CDTTSTM WND GST 60Goodlettsville, TNESTIMATED WINDS IN EXCESS OF 60 MPH ON MAIN STREET IN GOODLETTSVILLE.
Jul 19, 9:25 PM CDTTSTM WND DMG3 Nw Hendersonville, TN107 FOOT TALL OAK TREE WAS BLOWN DOWN ON FOREST RETREAT ROAD IN HENDERSONVILLE. THIS 150 TO 200 YEAR OLD TREE IS REPORTEDLY THE OLDEST IN SUMNER COUNTY AND LIKELY THE STATE OF TENNESSEE.
Jul 19, 9:28 PM CDTTSTM WND DMG10 Ne Ashland City, TNROOF WAS BLOWN OFF A MODULAR HOME ON RED BINKLEY ROAD. NUMEROUS TREES WERE BLOWN DOWN INCLUDING SOME BLOCKING ROADS.
Jul 19, 9:30 PM CDTTSTM WND DMG2 Nnw Hendersonville, TNTREES SNAPPED IN TWO BY TARGET IN HENDERSONVILLE
Jul 19, 9:40 PM CDTTSTM WND DMG11 Nnw Nashville, TNSEVERAL TREES SNAPPED AND BLOWN DOWN IN JOELTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 7:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS54 KOHX 200156
SVROHX
TNC021-037-147-165-200230-
/O.NEW.KOHX.SV.W.0287.120720T0156Z-120720T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 930 PM CDT

* AT 854 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS NEAR GREENBRIER...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENBRIER...
  RIDGETOP...
  MILLERSVILLE...
  GOODLETTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3631 8658 3614 8676 3638 8707 3652 8692
TIME...MOT...LOC 0156Z 310DEG 17KT 3639 8691

$$

FORECASTER: ROSE
1 follow-up statement
473 
WWUS54 KOHX 200217
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CDT THU JUL 19 2012

TNC021-037-147-165-200230-
/O.CON.KOHX.SV.W.0287.000000T0000Z-120720T0230Z/
ROBERTSON TN-SUMNER TN-CHEATHAM TN-DAVIDSON TN-
917 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DAVIDSON...NORTHEASTERN CHEATHAM...SOUTHWESTERN SUMNER AND SOUTH
CENTRAL ROBERTSON COUNTIES UNTIL 930 PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RIDGETOP TO 7 MILES NORTHEAST OF ASHLAND CITY...MOVING
SOUTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GOODLETTSVILLE AROUND 925 PM CDT.
  HENDERSONVILLE AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3641 8673 3631 8658 3614 8676 3638 8707
      3639 8705
TIME...MOT...LOC 0217Z 310DEG 17KT 3635 8674 3634 8698

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:21 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 5:21 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU JUL 19 2012

.UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...COLD FRONT CURRENTLY STRETCHED ALONG THE
OHIO VALLEY IS EXPECTED TO GATHER STEAM AND PUSH INTO MIDDLE
TENNESSEE DURING THE EVENING AND OVERNIGHT. ATMOSPHERE ACROSS THE
MID STATE THIS AFTERNOON IS EXTREMELY MOIST AND UNSTABLE, SO AT
LEAST SCATTERED CONVECTION CAN BE EXPECTED DURING THE EVENING AND
POSSIBLY EVEN PAST MIDNIGHT. WILL HANDLE THIS WITH TEMPO GROUPS IN
THE TAF'S, WITH SIGNIFICANTLY LESS CHANCE OF PRECIPITATION IN
THE POST-FRONTAL ENVIRONMENT TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT THU JUL 19 2012/

DISCUSSION...

SUBSIDENCE HAS APPARENTLY WON THE BATTLE TODAY WITH SINKING AIR
ALOFT SUPPRESSING THE CUMULUS FIELD ACROSS MIDDLE TENNESSEE AND
PREVENTING ANY SHOWER AND THUNDERSTORM DEVELOPMENT. THE MOSTLY
CLEAR SKIES HAVE ALLOWED TEMPERATURES TO SOAR INTO THE MID 80S TO
MID 90S...AND WITH MOISTURE POOLING ACROSS OUR AREA SOUTH OF THE
COLD FRONT TO OUR NORTH...DEWPOINTS HAVE CLIMBED INTO THE LOW TO
UPPER 70S. UNFORTUNATELY THIS COMBINATION MEANS HEAT INDEX VALUES
HAVE CLIMBED TO NEAR OR ABOVE HEAT ADVISORY CRITERIA ACROSS THE
NORTHWEST HALF OF THE CWA AS EARLIER FEARED WITH CKV AND BNA BOTH
AT 106 ATTM. HOWEVER...SHORT TIME SPAN OF THESE HIGH HI VALUES
ALONG WITH CRITERIA NOT EXPECTED TO BE MET TOMORROW NEGATES ANY
ISSUANCE OF AN ADVISORY AT THIS TIME.

MAIN ISSUES FOR THE FORECAST REVOLVE AROUND POPS FOR TONIGHT AND
TOMORROW WITH COLD FRONT PUSHING SOUTHWARD. LATEST LOCAL WRF AND
HRRR RUNS INDICATE CURRENT PREFRONTAL ACTIVITY DEVELOPING ALONG
THE OHIO RIVER WILL ORGANIZE INTO A SEMI-LINE AND PUSH INTO THE
NORTHERN CWA THIS EVENING BEFORE WEAKENING OVERNIGHT. ADDITIONAL
ACTIVITY MAY POP UP TO THE SOUTH AND EAST OF THE LINE AS WELL.
WITH THIS THINKING AND COORDINATION WITH SURROUNDING WFOS...HAVE
ADJUSTED POPS TO LIKELY ACROSS THE NORTHERN HALF TONIGHT WITH
CHANCE POPS SOUTH. SOME OF THESE STORMS WILL LIKELY BE STRONG TO
POSSIBLE SEVERE DUE TO THE PREDICTED INSTABILITY LEVELS...WITH
DAMAGING WINDS THE MAIN THREAT. LOW TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH PRECIP OCCURS AND WENT JUST UNDER LATEST
MOS GUIDANCE.

MODELS INDICATE CONVECTION WILL REJUVENATE AHEAD OF THE COLD FRONT
ACROSS THE CWA FRIDAY MORNING...WITH ACTIVITY PUSHING
SOUTHEASTWARD THROUGH THE AFTERNOON. WILL CONTINUE TREND OF LOW
POPS IN THE NORTHWEST AND LIKELY POPS IN THE SOUTHEAST. ONCE
AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING DAMAGING WINDS...ESPECIALLY IN OUR SOUTHEASTERN
HALF. CLOUD COVER AND PRECIP WILL ALSO KEEP HIGHS LOWER THAN
TODAY IN THE 80S TO NEAR 90. MUCH DRIER AIR IN THE MID AND UPPER
LEVELS WILL FILTER INTO THE MID STATE BEHIND THE FRONT...WITH
SLIGHTLY COOLER TEMPS AND DEWPOINTS AND DRY CONDITIONS ANTICIPATED
FOR SATURDAY INTO SUNDAY.

12Z GFS/ECMWF KEEP H5 RIDGE AXIS CENTERED FROM THE PLAINS STATES
INTO THE CENTRAL GULF COAST NEXT WEEK...WITH MIDDLE TENNESSEE IN
NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE RIDGE. WITH MOISTURE
LEVELS ALSO INCREASING BY MONDAY...LOW PRECIP CHANCES WILL RETURN
TO THE FORECAST FOR EARLY TO MID NEXT WEEK. 500MB HEIGHTS WILL BE
MUCH HIGHER THAN WE HAVE SEEN THIS PAST WEEK...SO ONLY ISOLATED TO
WIDELY SCATTERED CONVECTION IS ANTICIPATED. TEMPERATURES WILL ALSO
BE ON A WARMING TREND WITH HIGHS REACHING BACK INTO THE MID TO
UPPER 90S BY THE END OF THE FORECAST PERIOD...AND HEAT ADVISORY
CONDITIONS ARE POSSIBLE AGAIN BY THEN AS WELL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jul 19, 3:57 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT THU JUL 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE OHIO RIVER AND MOVE INTO MIDDLE TENNESSEE THIS EVENING AND
TONIGHT. SOME STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TN ON FRIDAY. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...LOCALIZED FLOODING
WILL BE POSSIBLE WITH THE HEAVIER DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson35 min
Jul 19, 8:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner33 min
Jul 19, 8:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith54 min
Jul 19, 9:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner, Wilson15 min
Jul 19, 9:23 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson37 min
Jul 19, 9:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner, Wilson31 min
Jul 19, 9:36 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson24 min
Jul 19, 9:46 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith29 min
Jul 19, 9:57 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson33 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart45 min
Jul 19, 10:01 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Sumner, Williamson and 1 more29 min
Jul 19, 10:14 PM CDTSpecial Weather StatementOHXFentress, Jackson, Overton, Putnam46 min
Jul 19, 10:29 PM CDTSpecial Weather StatementOHXDavidson, Smith, Williamson, Wilson31 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson19 min
Jul 19, 10:59 PM CDTSpecial Weather StatementOHXCannon, Cumberland, DeKalb, Putnam, Rutherford, White and 1 more31 min
Jul 19, 11:18 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 19, 11:36 PM CDTSpecial Weather StatementOHXRobertson, Sumner24 min
Jul 20, 12:20 AM CDTSpecial Weather StatementOHXMontgomery40 min
Jul 20, 12:26 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson49 min
Jul 20, 12:41 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery34 min
Jul 20, 1:32 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jul 20, 2:56 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Maury, Williamson3 hr
Jul 20, 3:57 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jul 20, 7:01 AM CDTRiver Flood AdvisoryOHXBedford9 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.